Risks associated with blood thinners rise with age

Home/Health/Risks associated with blood thinners rise with age

Risks associated with blood thinners rise with age

A new study revealed that the risk of bleeding and thromboembolism (blood clots) increases with age in people who use anticoagulants.

Anticoagulants are an important class of drugs, which thins the blood and helps in preventing clot forming (also delays the growth of already formed clots) which in turn reduces the risk of heart attacks and strokes caused by artery blockage.

However, anticoagulants therapy also has some serious side effects especially in elder population. So, it is advisable to use the anticoagulants judiciously in elder population.

In the study the researchers studied almost 4200 patients who were treated with an oral anticoagulant between 1994 to 1998. Nearly 700 among them are of more than 80 years of age. The final results indicated that the incidence of major bleeding increased sharply with advancing age. The oldest patients were 2.7 times more likely to experience a major bleeding event than the youngest patients.

The study researchers advised that the doctors should do frequent monitoring of older patients using an anticoagulant medication. Moreover a simple blood test called an INR can be done to ensure that the dose of anticoagulant being given is not thinning the blood too much or too little

Leave A Comment